Massachusetts, 2003

Flash Flooding in Massachusetts, August 12, 2003

August 12, 2003 · NWS BOX · 3 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding in Hampden and Worcester Counties. In Granville, torrential rainfall caused Cooley Pond to overflow, causing a temporary closure of Water Street.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving thunderstorms produced flash flooding in Hampden and Worcester Counties. In Granville, torrential rainfall caused Cooley Pond to overflow, causing a temporary closure of Water Street. In Northborough, portions of Route 20, Kendall Road, and Pinehaven Drive were closed due to flooding. Flood waters also closed Routes 30 and 135 in Westborough, and Picadilly Creek rose out of its banks and flooded a nearby roadway. In Rutland, flooding affected Route 68 between Wachusett Street and the Holden town line, as well as Glenwood Road. Flood waters subsided quickly once the heaviest rainfall ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM EST, 3 hours earlier.

Area forecast discussion, Aug 12, 1:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT TUE AUG 12 2003

.SHORT TERM...
STALLED FRONT ACROSS NORTHERN MASSACHUSETTS IS THE CURRENT FOCUS FOR
CONVECTION.  TWO AREAS AT PRESS TIME...ONE OVER NE MASS AND THE
OTHER FROM THE BERKSHIRES TO CHESHIRE COUNTY NH.  COMPARING THE
MODELS...THE 12Z ETA FCST POSITION IS CLOSER THAN THAT OF THE 12Z
GFS WHICH WAS FARTHER NORTH.  FOR THIS REASON...BASED THE
TNGT/WEDNESDAY GRIDS OFF THE 12Z ETA.  FORECAST LIKELY POPS IN THE
NORTHERN ZONES WITH CHC POPS SOUTH...DIMINISHING AFTER MIDNIGHT.
WITH PRECIPBL WATER 1.5 TO 1.75 INCHES...CONTINUED RISK OF HEAVY
DOWNPOURS.  WL MENTION IN FORECAST...AND WILL CONTINUE FLOOD WATCH
IN NORTHWEST MA/SW NH ZONES.

THE FRONT LINGERS OVER THE REGION WED MORNING...THEN SHORTWAVE AT
H500 MOVES THROUGH DURING THE AFTERNOON.  SUFFICIENT MOISTURE AND
INSTABILITY FOR CONVECTION...MECHANICS LESS CLEAR.  UPPER FLOW SHOWS
SOME DIFLUENCE...BUT OTHERWISE JET DYNAMICS NOT FAVORABLE.  FORCING
MAY BE MORE A MATTER OF PVA AND FRONT INDUCED LOW LVL CONVERGENCE...
AIDED BY SOME DAYTIME HEATING.  WIND FIELDS ALOFT FCST TO BE RATHER
LIGHT...10-15 KTS AT H850 AND 20-25 KTS AT H500.  PRECIPBL WATER
VALUES FCST AROUND 1.5-1.75 INCHES.  WL FORECAST LOCALLY HEAVY
DOWNPOURS (WHAT ELSE IS NEW?) BUT NO SEVERE.

AVIATION...OCNL MVFR CIGS AND IFR VSBYS IN CONVECTION THIS AFTN AND
CHANCE OF IFR IN CONVECTION TMW AFTN.  AREAS OF IFR AND LIFR IN
FOG/STRATUS OVERNIGHT.

MARINE...LIGHT FLOW AND LIGHT SEAS.  NO HEADLINES.

.LONG TERM (00Z THU THROUGH TUE)
MODELS IN BETTER AGREEMENT THIS RUN COMPARED WITH 24 HOURS AGO WITH
RESOLVING SHORTWAVE/LOW MOVING ALONG RIDGE ACROSS CANADA.

THU...UPPER RIDGE BUILDS OVER EASTERN HALF OF THE NATION WITH A NW
WIND FLOW OVER NEW ENGLAND. ETA DEPICTS A SHORTWAVE MOVING ACROSS
REGION THU AFTERNOON AND GFS INICATES UVV...ALL COINCIDENT WITH SFC
TROUGH/BAGGINESS ACROSS REGION.  NEITHER MODEL IS YIELDING ANY
MEASURABLE PCPN AND MODEL CROSS SECTIONS SHOW DRY PROFILES AT LOW TO
MID LEVELS.  IF ANYTHING...CIRRUS SHIELD TO MOVE THROUGH IN THE
AFTERNOON. EVEN MOS POPS YIELD NOTHING.

FRI...ETA AGAIN SHOWING A SHORTWAVE MOVING THROUGH NW FLOW ACROSS
CWA FRI AFTERNOON...MEANWHILE MAIN UPPER LOW TO RIDE DOWN RIDGE IN
NW FLOW IS NOW POSITIONED FURTHER N THAN PREVIOUS RUNS...BUT STILL
FALLING HGTS OVER CWA WITH GFS MORE PRONOUNCED. DRY NW FLOW SHOULD
ACT TO INHIBIT ANY SHOWER/TSTM DEVELOP SO WILL THEREFORE GO WITH DRY
FCST FOR FRIDAY.

SAT AND SAT NIGHT...HGTS CONTINUE TO FALL AS TROUGH AMPLIFIES WITH
VIGOROUS SHORTWAVE MOVING THROUGH/ROTATING AROUND BASE. SAT LOOKS TO
BE THE BETTER DAY FOR SHOWER/TSTM DEVELOPMENT. 500MB TEMPS FALL TO
-10 RANGE...IN FACT WHOLE COLUME COOLS.  AND REGION BECOMES
POSITIONED UNDER LEFT FRONT QUAD OF 300MB JET LATE DAY SAT.

SUN AND MON...IN THE WAKE OF DEPARTING TROUGH HGTS BUILD AS RIDGE
FILLS OVER NE PROVIDING A DRY COMFORTABLE AIRMASS.

TUE...RIDGE SHIFTS E THEN SHORTWAVE TROUGH MOVES THROUGH SKIRTING
NORTHERN NEW ENGLAND BUT SFC TROUGH MOVING ACROSS NEW ENGLAND COULD
SPAWN SOME SHOWERS.

MARINE...NO PROBLEMS FORSEEN IN THE EXTENDED.

.BOX...
CT...NONE
MA...FFA THRU 03Z WED 2 3 4 8 9 26
RI...NONE
NH...FFA THRU 03Z WED 11 12 15
MARINE...NONE.

.SHORT TERM...WTB
.LONG TERM...KAB
Hazardous weather outlook, Aug 12, 5:04 AM EST, 11 hours 51 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>004-006>008-130945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
604 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF WESTERN AND NORTH
CENTRAL MASSACHUSETTS ALONG WITH SOUTHWEST NEW HAMPSHIRE.  PLEASE
SEE OUR FLOOD WATCH PRODUCT (BOSFFABOX) FOR MORE DETAILED
INFORMATION.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS IN THE LATE MORNING AND AFTERNOON.
SOME OF THESE SHOWERS WILL CONTAIN TORRENTIAL RAINFALL...WHICH WILL
RESULT IN LOCALIZED FLOODING...ESPECIALLY IN AND NEAR THE FLOOD
WATCH AREA.

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY.  THIS FRONT
WILL TRIGGER MORE SCATTERED SHOWERS AND THUNDERSTORMS.  WEAK WIND
FIELDS ALOFT SHOULD PREVENT MUCH IN THE WAY OF SEVERE WEATHER.
HOWEVER...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM OR TWO CAN NOT
BE RULED OUT.

ANOTHER WEAK FRONT WILL DROP INTO THE REGION ON FRIDAY.  IT MAY HAVE
ENOUGH ENERGY TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO LATE IN THE
AFTERNOON OR EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO MONITOR RAINFALL AND SMALL STREAM
FLOWS FOR ANY INDICATIONS OF EXCESSIVE RAINFALL AND/OR FLOODING.
REPORTING CRITERIA INCLUDE 1 INCH OR GREATER IN AN HOUR AND/OR 2
INCHES OR GREATER STORM TOTALS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FRANK

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hampden

When
August 12, 4:55 PM EST to 7:00 PM EST
Where
Hampden County, Granville
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Flash Flood, Worcester

When
August 12, 6:30 PM EST to 8:00 PM EST
Where
Worcester County, Northborough
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Flash Flood, Worcester

When
August 12, 8:00 PM EST to 9:00 PM EST
Where
Worcester County, Rutland
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374753, 5374754, 5374755.